Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 196, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 15, 2017, 8:01 PM CDT for Glasscock County, Howard County, Mitchell County, Texas. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 8:01 PM CDT (01:01 UTC)
- Expired
- Jun 15, 2017, 9:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Glasscock County, TX, Howard County, TX, Mitchell County, TX
The radar
The Midland/Odessa radar (KMAF), 97 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 8:05 PM CDT | HAIL 2 | Sand Springs, TX | HAIL LASTED FOR ABOUT 20 MINUTES. |
| Jun 15, 8:15 PM CDT | HAIL 1 | 1 S Coahoma, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 5:11 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2521 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2685 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.1
The text
As transmitted.
302
WUUS54 KMAF 160101
SVRMAF
TXC173-227-335-160200-
/O.NEW.KMAF.SV.W.0196.170616T0101Z-170616T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
801 PM CDT THU JUN 15 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northeastern Glasscock County in western Texas...
Southern Mitchell County in western Texas...
Eastern Howard County in western Texas...
* Until 900 PM CDT
* At 801 PM CDT, a severe thunderstorm was located near Luther, or 9
miles northeast of Big Spring, moving southeast at 25 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Big Spring, Coahoma, Forsan, Sand Springs, South Haven, Fairview,
Big Spring Country Club and Midway.
This includes Interstate 20 between mile markers 177 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3208 10094 3209 10126 3193 10127 3185 10143
3236 10153 3248 10137 3220 10070
TIME...MOT...LOC 0101Z 329DEG 20KT 3237 10140
HAIL...2.00IN
WIND...70MPH
$$
332 follow-up statements
714
WWUS54 KMAF 160124
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
824 PM CDT THU JUN 15 2017
TXC173-227-335-160200-
/O.CON.KMAF.SV.W.0196.000000T0000Z-170616T0200Z/
Glasscock TX-Mitchell TX-Howard TX-
824 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN GLASSCOCK...SOUTHERN MITCHELL AND EASTERN HOWARD
COUNTIES...
At 823 PM CDT, a severe thunderstorm was located over Sand Springs,
or 8 miles east of Big Spring, moving southeast at 25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Law enforcement.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Big Spring, Coahoma, Forsan, Sand Springs, South Haven, Fairview, Big
Spring Country Club and Midway.
This includes Interstate 20 between mile markers 177 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3208 10094 3209 10126 3193 10127 3185 10143
3236 10153 3248 10137 3220 10070
TIME...MOT...LOC 0123Z 329DEG 20KT 3226 10132
HAIL...1.50IN
WIND...70MPH
$$
33825
WWUS54 KMAF 160131
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
831 PM CDT THU JUN 15 2017
TXC173-227-335-160200-
/O.CON.KMAF.SV.W.0196.000000T0000Z-170616T0200Z/
Glasscock TX-Mitchell TX-Howard TX-
831 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN GLASSCOCK...SOUTHERN MITCHELL AND EASTERN HOWARD
COUNTIES...
At 830 PM CDT, a severe thunderstorm was located 7 miles east of
Forsan, or 14 miles southeast of Big Spring, moving southeast at 35
mph.
HAZARD...History of two inch hail in Sand Springs.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Big Spring, Coahoma, Forsan, Sand Springs, South Haven, Fairview, Big
Spring Country Club and Midway.
This includes Interstate 20 between mile markers 177 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3208 10094 3209 10126 3193 10127 3185 10143
3236 10153 3248 10137 3220 10070
TIME...MOT...LOC 0130Z 331DEG 31KT 3214 10125
HAIL...2.00IN
WIND...70MPH
$$
33What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:24 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 15, 6:24 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 624 PM CDT Thu Jun 15 2017 .DISCUSSION... && .AVIATION... Scattered storms over the Trans Pecos may spread into Permian Basin this evening. Only have mention of storms in PEQ and INK for the next several hours. Otherwise VFR with a south wind. && .PREV DISCUSSION... /issued 529 PM CDT Thu Jun 15 2017/ UPDATE... Severe Thunderstorm Watch issued. DISCUSSION... Updated zones for new watch for Trans Pecos and Permian Basin. Storms currently over Reeves Co expected to move east and expand in coverage. PREV DISCUSSION... /issued 225 PM CDT Thu Jun 15 2017/ DISCUSSION... It looks like one more evening of severe weather as a dryline sharpens (below an upper level disturbance) and moves east from the eastern slope of the mountains into the upper Trans Pecos and western Permian Basin this evening. East of the dryline, cape values of 1500 to 3500 j/kg and wind shear of 30 to 40 knots should yield the potential for another round of severe storms with very large hail and damaging winds possible across mainly west Texas. Much of the activity will die during the evening with loss of strong diurnal heating and passing of the shortwave. After this evening the big weather story will be the increasing heat Friday and Saturday across west Texas and southeast New Mexico. 850 millibar model temperature forecasts suggest that Heat Advisory criteria will likely be met Friday and especially Saturday across a significant portion of the forecast area. An Excessive Heat Warning may even be needed across portions of the Big Bend and Presidio Valley near the Rio Grande River Friday and or Saturday where temperatures may exceed 115 degrees. Will let the midnight shift make the final calls for these events with the most up to date guidance. An upper level trough moving across the United States and Canadian border will drag a cold front through the forecast area Sunday knocking temperatures back from excessive levels. Temperatures are forecast to still be well above normal, however. There could be isolated thunderstorms with this front but confidence was not high enough at this time to mention. Upper level ridge is forecast to remain nearly stationary across the desert southwest next week with above normal temperatures. Isolated diurnal thunderstorms can not be ruled out in upslope flow in the mountains in very intense heating. There cold also be periods of isolated convection in portions of the plains but confidence in timing and locations were not high enough to mention at this time. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 74 105 74 107 / 20 10 0 10 Carlsbad 66 107 66 109 / 10 0 0 0 Dryden 74 108 73 108 / 20 20 0 10 Fort Stockton 74 108 72 107 / 30 10 0 10 Guadalupe Pass 71 100 70 102 / 10 0 0 0 Hobbs 66 101 66 105 / 10 10 0 0 Marfa 64 100 61 100 / 20 10 0 0 Midland Intl Airport 74 106 74 106 / 20 10 0 10 Odessa 73 106 73 105 / 20 10 0 10 Wink 70 110 67 110 / 20 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Jun 15, 1:37 PM CDT, 6 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 137 PM CDT Thu Jun 15 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 137 PM CDT Thu Jun 15 2017 /1237 PM MDT Thu Jun 15 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are possible again this afternoon and evening. Storms are favored to initially develop west of Fort Stockton and then move and expand east and northeast across the Trans Pecos and into the Permian Basin. Severe storms are possible, which could produce damaging winds, large hail, frequent cloud to ground lightning strikes and brief heavy rainfall. Fire danger will be high across Southeast New Mexico and parts of Trans Pecos due to the unseasonably hot temperatures and dry air. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Elevated fire weather conditions are possible Friday and Saturday afternoons across portions of the Guadalupe Mountains, Southeast New Mexico, and the Trans Pecos. Hot temperatures and consequent low relative humidity will be the main threats, but lower winds will limit greater concerns. Very hot temperatures are expected from Friday through the weekend when temperatures will likely be about 10 to 15 degrees above normal, exceeding 105 degrees in many locations. A Heat Advisory will likely be issued for many locations both days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested by 400 pm CDT. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, Jun 15, 5:10 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
510 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 2 SSW PECOS 31.38N 103.51W
06/15/2017 M64 MPH Reeves TX AWOS
&&
ANDREW.ARNOLDLocal storm report, Jun 15, 7:18 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
718 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 10 E MIDWAY 32.68N 101.62W
06/15/2017 E1.00 INCH Borden TX PUBLIC
ALONG 1054 ABOUT 5 MILES SOUTH OF HWY 180.
&&
ANDREW.ARNOLDLocal storm report, Jun 15, 7:37 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
737 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 1 SW LUTHER 32.44N 101.47W
06/15/2017 E1.25 INCH Howard TX TRAINED SPOTTER
&&
ANDREW.ARNOLDLocal storm report, Jun 15, 7:44 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
744 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 3 E SNYDER 32.71N 100.86W
06/15/2017 M64 MPH Scurry TX MESONET
&&
ANDREW.ARNOLDSpecial weather statement, Jun 15, 7:58 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
758 PM CDT THU JUN 15 2017
TXZ050-061-160145-
Andrews TX-Ector TX-
758 PM CDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ECTOR AND SOUTHEASTERN
ANDREWS COUNTIES UNTIL 845 PM CDT...
At 757 PM CDT, Doppler radar was tracking strong thunderstorms in
Ector and Southern Andrews counties moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Odessa, Andrews, West Odessa, Goldsmith, Notrees, Odessa Schelemeyer
Field and North Cowden.
This includes Interstate 20 between mile markers 111 and 121.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
western Texas.
LAT...LON 3189 10277 3215 10277 3228 10260 3234 10231
3175 10230
TIME...MOT...LOC 0057Z 245DEG 20KT 3210 10264
27The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:11 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Mitchell | 64 min |
| Jun 15, 7:32 PM CDT | Areal Flood Advisory | MAF | Borden, Howard, Mitchell, Scurry | 3 hr |
| Jun 15, 7:42 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 33 min |
| Jun 15, 7:58 PM CDT | Special Weather Statement | MAF | Ector | 47 min |
| Jun 15, 8:09 PM CDT | Special Weather Statement | MAF | Midland | 51 min |
| Jun 15, 8:25 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard | 50 min |
| Jun 15, 8:39 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 36 min |
| Jun 15, 8:47 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 43 min |
| Jun 15, 8:52 PM CDT | Special Weather Statement | MAF | Glasscock | 38 min |
| Jun 15, 9:07 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 38 min |
| Jun 15, 9:09 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 36 min |
| Jun 15, 9:24 PM CDT | Special Weather Statement | MAF | Mitchell | 51 min |
| Jun 16, 3:13 AM CDT | Heat Advisory | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 13 more | 18 hr |
| Jun 16, 2:05 PM CDT | Heat Advisory | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 13 more | 31 hr |
| Jun 16, 5:18 PM CDT | Special Weather Statement | MAF | Pecos | 27 min |
| Jun 16, 6:44 PM CDT | Special Weather Statement | MAF | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.